Mental Health  |  OST Drug Issues Pathway - Signs and Symptoms of Opioid Withdrawal and Intoxication/Overdose




Mental Health

OST Drug Issues Pathway - Signs and Symptoms of Opioid Withdrawal and Intoxication/Overdose

Signs and symptoms of opioid withdrawal:

  • lacrimation
  • perspiration
  • fatigue
  • yawning
  • dilated pupils
  • weakness
  • restlessness
  • gooseflesh
  • abdominal cramps
  • hot and cold flushes
  • joint pain, backache
  • drug seeking behaviour
  • anorexia/nausea diarrhoea
  • muscle aches/leg cramps
  • insomnia
  • rhinorrhoea


The onset of methadone or suboxone withdrawal starts at 24 to 48 hours after the last dose. The duration of methadone or suboxone withdrawal is up to 21 days. Psychological and neurological (including pain receptors) adjustments can last up to six months. Research indicates withdrawal symptoms from suboxone are less than from methadone.

Signs and symptoms of opioid intoxication/overdose:

  • sedation
  • hypotension
  • coma
  • pulmonary oedema
  • seizures
  • scratching of skin
  • respiratory depression
  • pinpoint pupils
  • bradycardia


In cases of overdose ensure that the airway is clear and perform emergency cardiopulmonary resuscitation as necessary.

Transfer to hospital as soon as possible where treatment with an infusion of naloxone can be commenced.

 



Last updated : Wednesday, November 11, 2015
Next review date : Thursday, November 10,2016


Disclaimer: This site is intended to be flexible and frequently updated. While every effort has been made to ensure accuracy, all information should be verified.